Try it
Forensic Medicine · Toxicology: aconite poisoning
Sample itemA man takes an herbal tonic containing Aconitum root and presents with tingling around the mouth, vomiting, palpitations and ventricular ectopics. What is the mechanism of aconitine toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Persistent opening of voltage-gated sodium channels
Aconitine binds to voltage-gated sodium channels and keeps them open, producing persistent depolarisation. This gives paraesthesia of the mouth and limbs, and ventricular arrhythmias, and the cardiac effects cause death. Digitalis-like glycosides act by Na-K ATPase inhibition.
Option by option
A. Inhibition of the sodium-potassium ATPase pump
Na-K ATPase inhibition is the mechanism of cardiac glycosides such as oleander.
B. Blockade of nicotinic receptors at the neuromuscular junction
Nicotinic blockade is the mechanism of curare and cobra venom.
C. Inhibition of acetylcholinesterase
Acetylcholinesterase inhibition is the mechanism of organophosphates and carbamates.
D. Persistent opening of voltage-gated sodium channels (correct)
Correct. Prolonged sodium channel activation causes the sensory and cardiac features.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…